Louisiana, 2011

Flash Flooding and Hail in Louisiana, March 29, 2011

March 29, 2011 · NWS JAN · 9 events in 4 counties and zones

An area of low pressure over southeast Louisiana moved east along a warm front into southeast Mississippi through the period. This was followed by the passage of a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An area of low pressure over southeast Louisiana moved east along a warm front into southeast Mississippi through the period. This was followed by the passage of a strong cold front. This storm system triggered severe storms with scattered reports of hail and wind damage over central Mississippi and northeast Louisiana during the late afternoon and overnight hours. Hen size and tennis ball size hail was reported with a few of the storms. Heavy rainfall led to flash flooding along the Interstate 20 corridor as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 29, 3:30 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 29, 3:30 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CDT TUE MAR 29 2011

...HEAVY RAINS RETURNING TO SOUTH MISSISSIPPI TONIGHT ALONG WITH THE
CHANCE OF A FEW SEVERE STORMS...

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...OVERALL COOLER THAN
NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE SHORT TERM
WITH A SERIES OF SHORTWAVES BRINGING CHANCES OF RAIN...GREATEST RAIN
CHANCES WILL OCCUR TONIGHT ALONG WITH THE POTENTIAL FOR SEVERE
STORMS.

WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS A NORTHERN STREAM SHORTWAVE
OVER THE CENTRAL PLAINS AND A COUPLE SUBTLE SOUTHERN STREAM SHORT
WAVES EMANATING OUT OF THE BAJA REGION ACROSS THE SOUTHERN PLAINS.
THESE FEATURES WILL MOVE OVER OUR REGION TONIGHT AND COMBINE WITH A
WARM FRONT TRYING TO LIFT NORTH FROM THE GULF COAST FOR A ROUND OF
POTENTIALLY SEVERE STORMS AND HEAVY RAINFALL ACROSS OUR AREA SOUTH
OF INTERSTATE 20...WHILE A FEW ELEVATED THUNDERSTORMS WITH QUARTER
SIZE HAIL STILL POSSIBLE NORTH OF INTERSTATE 20. THERE STILL REMAINS
CONSIDERABLE UNCERTAINTY IN THE MODELS AS TO HOW FAR NORTH THE WARM
FRONT WILL GET AS WELL AS PLACEMENT OF PCPN MAXES. THE MORNING JAN
SOUNDING SHOWED A DECENT CAP AND WITH THE EXTENSIVE CLOUD COVER THE
WARM UP TODAY HAS BEEN SLOW. SURFACE ANALYSIS STILL HAS THE WARM
FRONT WITH MID 60 DEW POINTS SOUTH OF OUR CWA AT MID AFTERNOON NEAR
THE INTERSTATE 10 CORRIDOR. REGIONAL RADARS WERE STARTING TO SHOW
CONVECTION FIRING ALONG THE WARM FRONT AND THIS ACTIVITY IS EXPECTED
TO SLOWLY MOVE NORTH INTO OUR SOUTHERN ZONES. A TORNADO WATCH HAS
BEEN ISSUED FOR PORTIONS OF OUR AREA SOUTH OF INTERSTATE 20 UNTIL 10
PM. AS WE GET INTO THE EVENING THE NORTHERN STREAM SHORTWAVE IS
EXPECTED TO HELP CONVECTION INCREASE ACROSS THE NORTHERN PORTIONS OF
OUR AREA WHILE ACTIVITY INCREASES ACROSS THE SOUTH ESPECIALLY IN
VICINITY OF THE WARM FRONT. A SURFACE LOW IS EXPECTED TO DEVELOP
THIS EVENING OVER SOUTHERN LOUISIANA AND MOVE TO THE EAST NORTHEAST
ACROSS OUR CWA EVENTUALLY DRAGGING A COLD FRONT EAST OF OUR CWA BY
NOON MONDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS OUR
SOUTH TONIGHT. THE ECMWF HAS CONSISTENTLY POINTED TO AN AREA JUST
SOUTH OF OUR CWA BUT OTHER MODELS SUGGEST THE POTENTIAL FOR TWO TO
FOUR INCHES IN A SHORT TIME FARTHER NORTH ACROSS OUR SOUTHEAST. WE
WL CONTINUE OUR FLASH FLOOD WATCH FOR TONIGHT ACROSS THE SOUTHEAST.
BY WEDNESDAY MORNING THE COLD FRONT WILL BE PUSHING EAST OF THE AREA
AND THE RAINFALL WILL BE TAPERING OFF. SURFACE HIGH PRESSURE WILL
BUILD BACK INTO THE REGION FROM THE NORTH. COOLER THAN NORMAL
TEMPERATURES ARE EXPECTED. ANOTHER NORTHERN STREAM SHORTWAVE WILL
SWING ACROSS OUR CWA WEDNESDAY NIGHT AND BRING A CHANCE OF LIGHT
RAIN. THE CHANCE FOR RAIN WILL END BY THURSDAY MORNING BUT YET
ANOTHER NORTHERN STREAM DISTURBANCE WILL BRING A CHANCE OF RAIN TO
THE NORTHERN PORTIONS OF THE CWA BY THURSDAY NIGHT. /22/

.LONG TERM...THE FORECAST FOR THIS WEEKEND REMAINS QUITE UNCERTAIN
WITH A MULTITUDE OF SOLUTIONS AVAILABLE FROM THE GFS/ECMWF/GEM.
LEAST CONFIDENCE WAS IN THE GEM WHICH SHOWS ANOTHER COLD FRONTAL
PASSAGE EARLY SATURDAY...WHILE THE GFS AND ECMWF KEEP DRY CONDITIONS
IN THE FORECAST THROUGH THE WEEKEND. THE DIFFERENCES IN THE GFS AND
ECMWF REALLY ONLY HAVE AN IMPACT ON TEMPERATURES THIS WEEKEND SINCE
BOTH MODELS ADVERTISE PERSISTENT DRY CONDITIONS. THE ECMWF STALLS
THE AFOREMENTIONED COOL FRONTAL BOUNDARY ACROSS THE ARKLAMISS
SATURDAY BEFORE WAVING IT BACK TO THE NORTH ON SUNDAY AS A WARM
FRONT...WHILE THE GFS PUSHES THE BOUNDARY FURTHER SOUTH INTO THE
NORTHERN GULF. THE DIFFERENCE IS NOT HUGE HOWEVER THE ECMWF SOLUTION
WOULD TEND TO WARMER TEMPERATURES ACROSS THE SOUTH FOR SATURDAY AND
SUNDAY...ALONG WITH THE POTENTIAL FOR LOW END POPS IN VICINITY OF
THE BOUNDARY. FOR NOW WILL OMIT MENTION OF ANY PRECIP CHANCES...BUT
WILL KEEP TEMPERATURES A BIT WARMER OUT OF RESPECT FOR THE BETTER
PERFORMING ECMWF IN THE LONGER RANGE.

DESPITE THE DIFFERENCES IN THE LONG RANGE GUIDANCE SUITE FOR THE
WEEKEND...ALL THE MODELS INDICATE PROGRESSION TO A MEAN TROUGH
BECOMING ESTABLISHED TO OUR WEST BY MONDAY MORNING. SIGNIFICANT
MOISTURE RETURN IS PROGGED TO DEVELOP AHEAD OF THIS SYSTEM...WITH
THE ECMWF INDICATING LOWER 70S DEW POINTS BEING PULLED NORTH ACROSS
THE ARKLAMISS AHEAD OF EVENTUAL COLD FRONTAL PASSAGE MON OR TUE. THIS
WILL DEFINITELY BE OUR NEXT CHANCE AT SEVERE WEATHER/LOCALLY HEAVY
RAINFALL AND WILL INTRODUCE THIS POTENTIAL IN THE HWO/GRAPHICS. /BK/

&&

.AVIATION...MOSTLY MVFR CONDITIONS ARE EXPECTED ACROSS THE REGION
THROUGH THIS EVENING DUE TO LOW CEILINGS. SHOWERS AND THUNDERSTORMS
WILL INCREASE FROM ACROSS THE ENTIRE AREA THROUGH THE EVENING HOURS
AND INTO THE EARLY MORNING...DEGRADING FLIGHT CATS LOCALLY DOWN TO
IFR WHEN THE STORMS ARRIVE. SOME OF THE STORMS COULD BE QUITE STRONG
AND CAPABLE OF PRODUCING HAIL AND EXTREME TURBULENCE. EXPECT MOST OF
THE SIGNIFICANT PRECIP TO BE EXITING THE REGION TO THE EAST BY
DAYBREAK WEDNESDAY...ALTHOUGH LOW CLOUDS AND SOME FOG (MAINLY IFR)
WILL BE SLOW TO CLEAR OFF AFTER THE SUN COMES UP. ANTICIPATED LIGHT
TO MODERATE SURFACE EAST TO SOUTHEAST WINDS THROUGH TONIGHT TO
TRANSITION AROUND THE NORTHWEST BY WEDNESDAY MORNING. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       55  67  46  66 /  99  58  21  14
MERIDIAN      58  69  43  66 / 100  65  20  18
VICKSBURG     53  64  45  67 /  97  41  24  12
HATTIESBURG   65  75  52  70 /  93  74  37  11
NATCHEZ       55  62  45  67 /  96  52  34   8
GREENVILLE    50  62  41  63 /  97  23  16  20
GREENWOOD     50  64  41  64 / 100  36  16  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR MSZ055>058-061>066-072>074.

LA...NONE.
AR...NONE.
&&

22/BK/BB
Hazardous weather outlook, Mar 29, 2:16 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT TUE MAR 29 2011

ARZ074-075-LAZ007>009-MSZ018-019-025>041-302030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-
316 PM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN
ARKANSAS...PORTIONS OF NORTHEASTERN LOUISIANA AND PORTIONS OF
NORTHWESTERN AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT. THE MAIN RISK FROM THESE STORMS WILL BE FROM HAIL
TO THE SIZE OF QUARTERS BETWEEN 5 PM UNTIL WELL AFTER MIDNIGHT. THIS
ACTIVITY WILL OCCUR NEAR AND AHEAD OF COLD FRONT THAT WILL CLEAR EAST
OF THE AREA OF INTEREST EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THERE WILL BE ANOTHER RISK OF SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL ACROSS THE REGION STARTING MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TONIGHT.

LAZ015-016-023>026-MSZ042>054-059-060-302030-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-
316 PM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
LOUISIANA AND PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS
AFTERNOON THROUGH EARLY WEDNESDAY MORNING AS A FRONTAL SYSTEM MOVES
ACROSS THE AREA. THE MAIN RISK WILL BE QUARTER TO HALF DOLLAR SIZED
HAIL...ALTHOUGH DAMAGING WINDS GUSTS TO 60 MPH AND ONE OR TWO
TORNADOES CANNOT BE RULED OUT...ESPECIALLY SOUTH OF INTERSTATE TWENTY.
THE MOST LIKELY TIME FOR STORMS WILL BE FROM 5 PM THIS EVENING
THROUGH MUCH OF THE OVERNIGHT HOURS. A RETURNING WARM FRONT WILL MOVE
INTO SOUTHERN PORTIONS OF THE REGION THIS EVENING AS LOW PRESSURE
DEVELOPS IN SOUTH LOUISIANA AND MOVES TOWARD SOUTHEAST MISSISSIPPI
OVERNIGHT. THE STORMS SHOULD TAPER OFF FROM THE WEST EARLY WEDNESDAY
MORNING AS AN ASSOCIATED COLD FRONT CLEARS TO THE EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THERE WILL BE ANOTHER RISK OF SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL ACROSS THE REGION STARTING MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TONIGHT.

MSZ055>058-061>066-072>074-302030-
SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
316 PM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN AND
CENTRAL MISSISSIPPI...SOUTH OF THE INTERSTATE TWENTY CORRIDOR.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE
THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING. THE MAIN RISK WILL
BE HAIL UP TO GOLF BALL SIZED HAIL AND DAMAGING WINDS GUSTS OF 65
MPH...ALONG WITH VERY HEAVY RAINFALL OF 2 TO 4 INCHES IN SHORT BURSTS
WHICH COULD CAUSE LOCAL FLASH FLOODING. IN ADDITION...AT LEAST
ONE OR TWO TORNADOES ARE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF
THE HIGHWAY 84 CORRIDOR. THE MOST LIKELY TIME FOR STORMS WILL BE FROM
5 PM THIS EVENING THROUGH AT LEAST DAYBREAK WEDNESDAY. A RETURNING
WARM FRONT WILL MOVE INTO THE HIGHWAY 84 CORRIDOR AS LOW PRESSURE
DEVELOPS IN SOUTH LOUISIANA AND MOVES INTO SOUTHEAST MISSISSIPPI
EARLY WEDNESDAY MORNING. THE STORMS SHOULD TAPER OFF FROM THE WEST
BEFORE MIDDAY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THERE WILL BE ANOTHER RISK OF SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL ACROSS THE REGION STARTING MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH WEDNESDAY MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50

In the hours before

Local storm report, Mar 29, 1:26 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             BENOIT                  33.65N 91.01W
03/26/2011  E0.88 INCH       BOLIVAR            MS   EMERGENCY MNGR

0818 PM     HAIL             4 W CLEVELAND           33.74N 90.80W
03/26/2011  E1.00 INCH       BOLIVAR            MS   EMERGENCY MNGR

0820 PM     HAIL             CLEVELAND               33.74N 90.73W
03/26/2011  E0.75 INCH       BOLIVAR            MS   CO-OP OBSERVER

0833 PM     HAIL             3 NW DREW               33.84N 90.57W
03/26/2011  E1.00 INCH       SUNFLOWER          MS   EMERGENCY MNGR

1000 PM     HAIL             WALTHALL                33.61N 89.28W
03/26/2011  E1.00 INCH       WEBSTER            MS   TRAINED SPOTTER

0620 AM     HAIL             PHOENIX                 32.58N 90.56W
03/27/2011  E1.00 INCH       YAZOO              MS   PUBLIC

            QUARTER SIZED HAIL COVERING THE GROUND.

0640 AM     HAIL             NANIH WAIYA             32.92N 88.95W
03/27/2011  E1.00 INCH       WINSTON            MS   PUBLIC

            QUARTER SIZE HAIL REPORTED. YARD WAS COVERED.

0700 AM     HAIL             4 ENE PRESTON           32.90N 88.77W
03/27/2011  E1.25 INCH       KEMPER             MS   PUBLIC

0720 AM     HAIL             NEWELLTON               32.07N 91.24W
03/27/2011  E1.00 INCH       TENSAS             LA   LAW ENFORCEMENT

            QUARTER HAIL WAS REPORTED ALONG HIGHWAY 4 NEAR NEWELLTON
            AND IN THE CITY OF NEWELLTON. HAIL WAS SO HEAVY IN SOME
            AREAS THAT IT COMPLETELY COVERED THE GROUND.

0751 AM     HAIL             10 N PORT GIBSON        32.10N 90.98W
03/27/2011  E1.25 INCH       WARREN             MS   PUBLIC

            PUBLIC REPORT OF QUARTER TO HALF DOLLAR HAIL BETWEEN PORT
            GIBSON AND VICKSBURG

0803 AM     HAIL             1 NE HOUSE              32.64N 88.98W
03/27/2011  E1.25 INCH       NESHOBA            MS   PUBLIC

&&

CME
Special weather statement, Mar 29, 4:43 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CDT TUE MAR 29 2011

LAZ023>025-292325-
TENSAS LA-CATAHOULA LA-FRANKLIN LA-
543 PM CDT TUE MAR 29 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED 8 MILES SOUTHWEST OF JIGGER AT 544 PM CDT...MOVING
NORTHEAST AT 35 MPH.

PEOPLE IN FRANKLIN...NORTH CENTRAL CATAHOULA AND NORTHWESTERN TENSAS
PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3195 9190 3203 9190 3228 9165 3216 9148
      3185 9181 3193 9192
TIME...MOT...LOC 2244Z 221DEG 32KT 3198 9181

AEG
Special weather statement, Mar 29, 5:08 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
608 PM CDT TUE MAR 29 2011

MSZ054-059-061-062-292350-
JEFFERSON MS-FRANKLIN MS-LINCOLN MS-COPIAH MS-
608 PM CDT TUE MAR 29 2011

...STRONG THUNDERSTORMS OVER SOUTHWEST MISSISSIPPI...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO
NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES
NORTHWEST OF BUDE AT 608 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN SOUTHWESTERN COPIAH...NORTHWESTERN LINCOLN...FRANKLIN AND
SOUTHEASTERN JEFFERSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3173 9091 3170 9055 3137 9083 3140 9107
TIME...MOT...LOC 2308Z 212DEG 20KT 3151 9087

AEG

The radar

The Jackson/Brandon,MS radar (KDGX), 181 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Morehouse

When
March 29, 5:12 PM CST to 5:35 PM CST
Where
Morehouse County, 3.5 mi S of Windsor to 2.23 mi SE of Mer Rouge Bacon Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
32.599, -91.876

A swath of quarter to golf ball sized hail occurred from south of Windsor to southeast of Mer Rouge in Morehouse Parish.

Hail, Franklin

When
March 29, 5:21 PM CST to 5:26 PM CST
Where
Franklin County, 4.52 mi WNW of Winnsboro to 3.7 mi SSW of Baskin
Measured
1 in hail
Reported by
Public
Coordinates
32.198, -91.800

Hail, Richland

When
March 29, 5:30 PM CST
Where
Richland County, 1.36 mi ESE of Mangham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.290, -91.760

Hail, Tensas

When
March 29, 5:51 PM CST to 6:25 PM CST
Where
Tensas County, 3.98 mi SE of New Light to 6.56 mi ESE of Balmoral
Measured
2 in hail
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.055, -91.387

A swath of golf ball to hen egg size hail occurred across portions of northern Tensas Parish, and across Newellton. A truck and a roof were damaged in Newellton.

Hail, Tensas

When
March 29, 6:38 PM CST
Where
Tensas County, 1.01 mi NNW of Somerset
Measured
1 in hail
Reported by
Newspaper
Coordinates
32.194, -91.234

Lightning, Franklin

When
March 29, 6:40 PM CST
Where
Franklin County, 0.91 mi SE of Winnsboro
Property damage
$200
Reported by
Emergency Manager
Coordinates
32.160, -91.720

Lightning traveled down the antenna of a police car and blew out the back window.

Flash Flood, Franklin

When
March 29, 9:10 PM CST to 10:55 PM CST
Where
Franklin County, 1.41 mi NW of Winnsboro to 2.64 mi W of Brownell
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.183, -91.749

Heavy rain caused flooding in and around the city of Winnsboro.

Flash Flood, Tensas

When
March 29, 10:30 PM CST to 11:30 PM CST
Where
Tensas County, 1.7 mi W of Franklin to 2.19 mi SW of Newellton Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
32.095, -91.278

Heavy rain caused a few roads to flood, and the flooding caused water to flow out of the banks of a few ditches. Approximately 4.5 inches fell around Newellton.

Hail, Tensas

When
March 29, 11:50 PM CST
Where
Tensas County, 1.96 mi W of Westwood
Measured
2 in hail
Reported by
Public
Coordinates
32.177, -91.353

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281554, 294150, 281542, 294296, 294310, 281543, 281558, 281567, 281547.